Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

When is a good time to wean off medications?

My first diagnosis was depression and I was on prozac for many years.  When that stopped working, I went on a "cafeteria list" of meds and was given bipolar I diagnosis. I currently take Weellbutrin SR150 in am, Lexapro, 10 in am, Lamictal 150 bid, Klonopin 1mg bid, and lunesta just added for sleep.  I have never slept well and I think it may be the meds. My doc is gone until July and I wanted to have some info for her to state my case. If I have been stable in two years (except for sleep issue), could I wean off all the meds but Lamictal. I think it was the med that really helped the most and is continuing to help. I know you don't interefere with treatment,but is it possible that the Wellbutrin, especially, may be leaving more anxious and wired and then the need for the lexapro and klonopin? Thank yoy
9 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
I agree with your thinking about this...the use of multiple medications usually means that one isn't working, and if you find the one that does work, it makes sense to get off all the others because they in fact can cause symptoms, then medications to cover those symptoms, then a vicious cycle and not know where you are...better to get clean and start over with the one that works.
Avatar universal
HI, I decided almost a year ago to wean myself off a combo of Zoloft, Buspar, and Klonipin.  I am so glad I did.  The doctor kept wanting to increase my dosages and I just decided enough was enough.  I just didnt feel as disturbed as she thought I was.  Most of my problems were related to side effects.  It has been a rough year(I had the flu and lots of complications), but I feel I am getting better as time moves on.  For me, I suffer anxiety and have some trouble staying asleep.  I take a very small dose of Klonipin (.125 to .25 mg Klonipin wafers) and this seems the best place to be right now. I would caution you to go very slowly with all of this.  The dose of Klonipin that you are on is pretty high. You must go in very small increments to adjust without relapse.  Yoga is an excellent substitute for Klonipin!!!!
Avatar universal
I need help....

I am currently withdrawing from Oxycontin and am going through terrible withdrawl symptoms....

Is there any OTC drug or any other ideas that would reduce the symptoms...I need to get off Oxy and would appreciate any help.

Currently very ill....
Avatar universal
I would suggest talking to a physician if you are not sure how to taper yourself off of this very potent drug.  Sudden withdrawl can cause seizures and even death.  You must taper slowly off this type of medicine.  Cutting the dose in very small increments over a long period of time is probably your best bet if you are not willing to talk to a doctor.
Avatar universal
I have a 12 year old grandson, whom I have adopted due to severe abuse within his home.  He has been diagnosed with PTSD, Bipolar, ADHD, and anxiety disorder when he was 7 years old.  He is on many medications and I see many symptoms that uncontrollable even with the meds.  Since he is in pre-adolescence he has many personality changes and has been hosptilized over this last year twice for manic behaviors.  His meds are Wellbutin 150mg per day, Concerta 36mg per day, Trileptol 1800mg per day (900am and 900pm), risperdol 1mg per day.  Everyone that encounters him states the same thing, "he seems to be so overstimulated lately".  The Dr wants to put him on more dosage of Wellbutin but everything that I am reading points to it is can overstimulate.  I was thinking that maybe he doesn't need the concerta.  He is very loud and aggressive in behavior, over doing actions in sports to the point of hurting others.  I think that he is on too many meds.  Could someone share their experiences or opinions with me please?
Avatar universal
A Sample of Experts Who Have Spoken Out Against Psychiatric Pseudoscience and/or the Dangers of Psychiatric Drugs

Thomas Szasz, M.D., Professor of Psychiatry Emeritus, SUNY Health Science Center in Syracuse; Co-founder of CCHR and author of over 25 books, including The Myth of Mental Illness, Cruel Compassion: Psychiatric Control of Society's Unwanted and Liberation by Oppression: Comparative Study of Psychiatry and Slavery

"There is no blood or other biological test to ascertain the presence or absence of a mental illness, as there is for most bodily diseases."


"Since psychiatry is a pseudoscience, it is not surprising that psychiatrists are especially eager to be accepted as scientific experts. Since they obviously cannot bring this about by discovering the causes and cures of mental diseases which
Avatar universal
Flu-like symptoms, I believe are pretty much withdrawls.  I've gotten off meds and had nausea constantly, diarrhea, or something that made me believe I had a flu.  I've also vomited incessantly from getting off meds.  Also, very flu-like symptoms.  Right now I'm getting off Zoloft and I feel nausea again. POUT!  

What I say is only my personal perspective, I'm not a doctor.
Avatar universal
Hi everyone.  I am new to this conversation....I am searching desperately to find professional help to wean of Prozac and Ativan....  I have chronic PTSD, but the drugs, at first helpful - like knocking me out so I could sleep, are now more of a problem than a panacea.....I am looking for an expert in the Chicagoland area to help me get off these damn drugs.  I saw above that someone (sorry - can't remember who) listed tons of experts who were anti-drug and I thought that maybe they could help me.  PLEASE - if anybody out there knows someone near Chicago/Illinois/Indiana/Michigan who is very knowledgeable about the undesirous effects of SSRIs and BENZOs, and knows how to help wean, please let me know. Thank you very very much!
Avatar universal
I am sorry.. It was Starzstuff, I believe, who quoted the knowledgable people.  thanks!
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area